Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Geometric cycles, arithmetic groups and their cohomology


Author: Joachim Schwermer
Journal: Bull. Amer. Math. Soc. 47 (2010), 187-279
MSC (2000): Primary 11F75, 22E40; Secondary 11F70, 57R95
Published electronically: February 2, 2010
MathSciNet review: 2594629
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is the aim of this article to give a reasonably detailed account of a specific bundle of geometric investigations and results pertaining to arithmetic groups, the geometry of the corresponding locally symmetric space $ X/\Gamma$ attached to a given arithmetic subgroup $ \Gamma \subset G$ of a reductive algebraic group $ G$ and its cohomology groups $ H^{\ast}(X/\Gamma, \C)$. We focus on constructing totally geodesic cycles in $ X/\Gamma$ which originate with reductive subgroups $ H \subset G$. In many cases, it can be shown that these cycles, to be called geometric cycles, yield non-vanishing (co)homology classes. Since the cohomology of an arithmetic group $ \Gamma$ is strongly related to the automorphic spectrum of $ \Gamma$, this geometric construction of non-vanishing classes leads to results concerning, for example, the existence of specific automorphic forms.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11F75, 22E40, 11F70, 57R95

Retrieve articles in all journals with MSC (2000): 11F75, 22E40, 11F70, 57R95


Additional Information

Joachim Schwermer
Affiliation: Faculty of Mathematics, University of Vienna, Nordbergstrasse 15, A-1090 Vienna, Austria, and Erwin-Schrödinger International Institute for Mathematical Physics, Boltzmanngasse 9, A-1090 Vienna, Austria
Email: Joachim.Schwermer@univie.ac.at

DOI: http://dx.doi.org/10.1090/S0273-0979-10-01292-9
PII: S 0273-0979(10)01292-9
Keywords: Arithmetic groups, geometric cycles, cohomology, automorphic forms
Received by editor(s): September 12, 2008
Received by editor(s) in revised form: June 8, 2009
Published electronically: February 2, 2010
Additional Notes: This work was supported in part by FWF Austrian Science Fund, grant number P 16762-N04.
Article copyright: © Copyright 2010 American Mathematical Society